Kansas, 2017

Flood and Hail in Kansas, June 27, 2017

June 27, 2017 · NWS ICT · 4 events in 1 county or zone

On the morning of the 27th, an isolated, but slow-moving, severe thunderstorm struck Western Butler County with half dollar and ping pong ball-sized hail. With the severe thunderstorm moving southeast at only 10 mph, the heavy rains it produced caused the Dry Creek to overflow.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

On the morning of the 27th, an isolated, but slow-moving, severe thunderstorm struck Western Butler County with half dollar and ping pong ball-sized hail. With the severe thunderstorm moving southeast at only 10 mph, the heavy rains it produced caused the Dry Creek to overflow. (Dry Creek certainly wasn't dry.) The flooding occurred at the SW 50th/Tawakoni Rd Intersection where waters were 3 feet deep.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 27, 2:22 AM CST, 4 hours 45 minutes earlier.

Area forecast discussion, Jun 27, 2:22 AM CST, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
322 AM CDT Tue Jun 27 2017

.SHORT TERM...(Today through Thursday night)
Issued at 322 AM CDT Tue Jun 27 2017

Some elevated convection may persist into mid-morning where a
reservoir of modest CAPE remains across southern Kansas in a
zone of 850-700 mb warm advection. Otherwise, mid/upper level
ridging will translate east across the area today with a deepening
lee side surface trough resulting in a tightening pressure
gradient and increasing wind across central Kansas. Warming aloft
should limit or preclude much more than an isolated storms in the
afternoon, so plan to keep the forecast dry after this morning.
A more active westerly flow regime aloft will begin to affect the
central CONUS tonight and continue the rest of the week. A lead
shortwave will move across the northern/central Plains tonight
with the tail end of forcing for ascent expected to promote
some convection across the high Plains early this evening. Decent
elevated moisture transport on a strong nocturnal low level jet
should allow convection and possible MCS to develop/move eastward
across Nebraska into north central Kansas tonight. The challenge
remains how far south this activity may develop/propagate into
central Kansas as it impinges on warming aloft to the south. Any
storms which move across central Kansas could be locally strong.
Mesoscale outflow could influence convective trends, winds and
temperatures along any resultant boundary through early Wednesday.
Even so, expect a recovery in the mean southerly low level flow
by Wednesday afternoon with much warmer temperatures across the
area. A weak shortwave aloft will affect the central Plains again
Wednesday evening/night. The effective surface front/trough is
expected to be situated across central Kansas near peak heating
with a very unstable airmass and shear profiles supporting a few
severe storms. Another area of convection and potential MCS may
develop/organize a bit further west across the high Plains
Wednesday evening before moving/propagating east-southeastward
across central Kansas Wednesday night. This activity could also be
severe with warmer temperatures aloft limiting chances across
southern Kansas. Progged low level thickness values and thermal
profiles suggest maxs should be near or slightly above MOS
guidance the next couple of days.

A more significant upper trof is still expected to move across
the northern/central Plains on Thursday into Thursday night. This
should provide the best chances for convection with some severe
weather and heavy rainfall across the area.

Darmofal

.LONG TERM...(Friday through Monday)
Issued at 322 AM CDT Tue Jun 27 2017

In the wake of the convective complex late Thursday night, the
effective surface cold front should push south into Oklahoma
during Friday. This should also shunt the better precip chances
south as well. However, due to some uncertainty still several
days out plan to retain some mention of PoPs across portions of
southern Kansas until early Saturday. Differences remain in the
medium range on timing of upper shortwaves moving across the
Plains by Sunday and Monday, though will retain modest chance PoPs
for now Saturday night through Sunday night. There is much better
agreement by the middle of next week as the GFS and ECMWF build
the strongest upper ridge of the warm season so far into Kansas.
If this holds sway, it portends to century topping temperatures
and a real Summer feel by Days 9 & 10.

KED

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1205 AM CDT Tue Jun 27 2017

Isolated TSRA are possible overnight but the extremely limited
coverage dictates leaving "VCTS" out of TAFs. Toward morning the
concern shifts toward stratus ~1,000ft that may impact KGBD & KRSL
as moistening SE flow increases. With winds becoming almost due
southerly and continuing to increase to ~22kts sustained the
stratus would scour from these terminals by 17Z with all areas in
VFR status thereafter.

ES

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    89  72  95  72 /  10  10  10  20
Hutchinson      90  72  96  71 /  10  10  10  30
Newton          89  72  95  71 /  10  10  20  30
ElDorado        87  71  93  71 /  10  10  10  20
Winfield-KWLD   88  72  93  73 /  10   0  10  10
Russell         91  71  96  68 /  10  30  10  40
Great Bend      91  71  96  69 /  10  20  10  30
Salina          91  72  97  71 /  10  30  20  40
McPherson       90  72  96  70 /  10  20  20  30
Coffeyville     87  71  90  72 /  10   0   0  10
Chanute         86  70  89  71 /  10  10  10  20
Iola            86  69  89  71 /  10  10  10  20
Parsons-KPPF    86  70  89  72 /  10   0   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.
&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...EPS
Hazardous weather outlook, Jun 27, 3:17 AM CST, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
417 AM CDT Tue Jun 27 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-280930-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
417 AM CDT Tue Jun 27 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

An isolated strong storm with gusty winds and small hail is
possible until mid-morning across south central Kansas and the
southern Flint Hills.

There is a chance for thunderstorms late this evening and
tonight across central Kansas. Strong storms with gusty winds
and small hail will be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A chance for strong to severe storms will exist on Wednesday
evening and Wednesday night, mainly along and north of highway 50.
The main threats will be wind gusts of 55 to 65 mph and nickel to
half dollar size hail.

The best chance for thunderstorms, some possibly severe and with
locally heavy rainfall, will occur from late Thursday afternoon
through Thursday night.

Periodic chances for thunderstorms can be expected across the area
from Friday through Sunday night. Strong storms will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Jun 27, 5:17 AM CST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Wichita KS
617 AM CDT TUE JUN 27 2017

KSZ069-083-271200-
Butler KS-Sedgwick KS-
617 AM CDT TUE JUN 27 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Butler County in south central Kansas...
  Southeastern Sedgwick County in south central Kansas...

* Until 700 AM CDT

* At 616 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over East Wichita, or near
  Andover...moving southeast at 10 mph.

hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Wichita, Derby, Andover, Augusta, Bel Aire, Rose Hill, Benton,
  Kechi, Eastborough, East Wichita, Northeast Wichita, Mcconnell Air
  Force Base, Santa Fe Lake, Augusta Municipal Airport and Jabara
  Airport.

LAT...LON 3775 9731 3786 9721 3770 9690 3747 9719
      3748 9720
TIME...MOT...LOC 1117Z 317DEG 8KT 3770 9722

JAKUB
Special weather statement, Jun 27, 5:36 AM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Wichita KS
636 AM CDT TUE JUN 27 2017

KSZ051-271215-
McPherson KS-
636 AM CDT TUE JUN 27 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern McPherson County in central Kansas...

* Until 715 AM CDT

* At 635 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Inman...moving southeast at 10
  mph.

hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Mcpherson, Moundridge, Inman and Mcpherson Airport.

LAT...LON 3818 9746 3817 9778 3831 9791 3841 9769
TIME...MOT...LOC 1136Z 317DEG 7KT 3829 9775

JAKUB
Local storm report, Jun 27, 5:44 AM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
644 AM CDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 AM     HAIL             7 WNW MCPHERSON         38.41N 97.78W
06/27/2017  M0.50 INCH       MCPHERSON          KS   TRAINED SPOTTER

&&

METZGER
Special weather statement, Jun 27, 6:20 AM CST, 47 minutes before
Special Weather Statement
National Weather Service Wichita KS
720 AM CDT TUE JUN 27 2017

KSZ051-271300-
McPherson KS-
720 AM CDT TUE JUN 27 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern McPherson County in central Kansas...

* Until 800 AM CDT

* At 717 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Mcpherson...moving east at 10
  mph.

hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Mcpherson, Moundridge, Galva, Canton and Mcpherson Airport.

LAT...LON 3819 9775 3845 9771 3846 9738 3818 9739
TIME...MOT...LOC 1220Z 278DEG 9KT 3835 9762

JAKUB
Special weather statement, Jun 27, 7:07 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
807 AM CDT TUE JUN 27 2017

KSZ069-271330-
Butler KS-
807 AM CDT TUE JUN 27 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Butler County in south central Kansas...

* Until 830 AM CDT

* At 806 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Benton...moving southeast at 15
  mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  El Dorado, Andover, Augusta, Towanda, Benton, Leon, El Dorado
  Airport, Santa Fe Lake, Augusta Municipal Airport, El Dorado State
  Park and El Dorado Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

LAT...LON 3768 9715 3785 9715 3784 9676 3764 9670
      3753 9696
TIME...MOT...LOC 1307Z 310DEG 12KT 3774 9709

LAWSON

The radar

The Wichita radar (KICT), 34 km away, was scanning. The volume nearest the first event began at 13:09 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 flood. Local standard time, as filed.

Hail, Butler

When
June 27, 7:07 AM CST to 7:08 AM CST
Where
Butler County, 2.29 mi ESE of Benton
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.770, -97.080

Flood, Butler

When
June 27, 7:49 AM CST to 1:00 PM CST
Where
Butler County, 3.55 mi ENE of Andover to 4.5 mi NE of Andover
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.740, -97.070

The Dry Creek overflowed, flooding the road near the SW 50th/Tawakoni Rd Intersection to a depth of 3 feet.

Hail, Butler

When
June 27, 8:33 AM CST to 8:35 AM CST
Where
Butler County, 0.69 mi N of Augusta
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.690, -96.980

Hail, Butler

When
June 27, 8:47 AM CST to 8:50 AM CST
Where
Butler County, 0.69 mi N of Augusta
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.690, -96.980

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708854, 706971, 706972, 706973.